Alert archive / Georgia / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 40, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 27, 2025, 7:35 PM EDT for 6 counties in Georgia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2025, 7:35 PM EDT (23:35 UTC)
- Expired
- May 27, 2025, 8:30 PM EDT
- In force
- 55 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Bryan County, GA, Bulloch County, GA, Evans County, GA, Liberty County, GA, Long County, GA, Tattnall County, GA
The radar
The Charleston,SC radar (KCLX), 95 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 11.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 492 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1113 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 5:55 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 27, 5:55 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
555 PM EDT Tue May 27 2025
.SYNOPSIS...
A series of disturbances will affect the area through Thursday,
then a cold front will sweep through late Friday. High pressure
will then build in from the west.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
An update has been issued to reflect current radar and short
term model trends. 27/20z mesoanalysis placed the wedge front from
from roughly Metter, GA to Oliver, GA; Hendersonville, SC;
Shulerville, SC. South of the wedge, instability is slowly
building with KCLX radar trends showing a slight uptick in
convection since mid-afternoon. The risk for an isolated severe
tstm continues for the next few hours with an increasing risk
for a more organized severe threat after 8 PM as the MCS moving
across Georgia pushes in from the west. As noted by MD 1011, it
is unclear how organized the approaching MCS will be as it
approaches interior Southeast Georgia. If the line can organize
with a one or more cold pools over the next few hours, then an
more substantial severe risk may materialize by mid-evening
with the corridor from roughly Metter and Reidsville east to
Hinesville and Springfield being at greatest risk for scattered
for severe weather. Trends are being monitored and it is still
possible that a Severe Thunderstorm Watch could be needed for
parts of Southeast Georgia.
In addition, PW values across the region will remain very high, with
1.9 inches common over the CWA. The 12Z HREF indicates that the
entire forecast area has at least a 10% chance for 3 inch/3hr with a
swath of 30% across the inland counties. Torrential downpours may
yield flooding of low or poor drainage areas. WPC has highlighted
most of the region with a Slight Risk for excessive rainfall. Also,
coastal flooding this evening may restrict storm water drainage this
evening, any heavy downpour over a coastal city may produce some
street flooding.
Convection should gradually dissipate late tonight, with only
isolated activity expected during the pre-dawn hours. As the
convection ashes out, stratus should spread across the forecast
area late tonight. Low temperatures are forecast to range from
the mid 60s inland to around 70 degrees along the coast.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
An active weather pattern will continue through the period.
Shortwave activity aloft will move across the local area Wednesday,
and a weak surface trough will linger just off the coast. CAPE
values are expected to climb above 1000 J/kg in some areas during
the afternoon. A decent sea breeze is expected, though the best
inland penetration will occur in southern SC. Forcing looks a bit
lower than the other days and moisture will be on a slight downward
trend throughout the day, therefore we maintain 30-40% PoPs. Overall
severe potential remains low with 20 kt bulk shear values, although
an isolated strong to marginally severe storm cannot be ruled out.
Temperatures will reach the mid to upper 80s most places with a few
lower 90s across southeast Georgia. Min temps will range from the
upper 60s to lower 70s.
The 500 mb pattern begins to amplify on Thursday with a strong
shortwave lifting through the area in the afternoon and evening.
Deeper tropical moisture will advect into the area while CAPEs reach
1000-1500 J/kg later in the day. Good coverage of showers and tstms
expected during this period, with some areas picking up to 1-2" of
rainfall. Temperatures will again peak in the mid to upper 80s most
places with a few lower 90s across southeast Georgia, and min temps
in the upper 60s to lower 70s.
A longwave upper trough will swing through late Friday, pushing a
cold front through the area. PWATs will remain above 1.9" ahead of
the front, and CAPE values are expected to reach 1000-1500 J/kg.
Wind fields are decent with 0-6 km bulk shear of 35-40 kt later in
the afternoon. At a minimum we should see a fairly contiguous band
of showers and tstms sweep through the area Friday
afternoon/evening. A few severe thunderstorms are even possible,
with damaging winds the main concern. Convection should help limit
max temperatures to the low to mid 80s with isolated areas closer to
the coast reaching the upper 80s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Showers and tstms could be ongoing Friday evening as the cold front
pushes through. High pressure will build in on Saturday bringing
relatively drier air and mostly sunny conditions for the weekend. A
secondary front could move through on Monday, potentially
accompanied by a potent upper shortwave. This could bring a round of
convection. Temperatures will be slightly cooler behind the front
Saturday, but should rebound to near normal for the rest of the
period.
&&
.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
28/00z TAF Discussion:
KCHS/KJZI: Convection should be weakening near KCHS as 00z
approaches, but the TAF may need to initialize with VCTS pending
late minute radar trends. Overnight, the remnants of convection
moving across central Georgia are poised to cross the two
terminals roughly in the 04-07z time period. The cigs/vsby
forecasts are conservative given activity should be weakening
as it approaches. For now, VCTS was highlighted during this time
with a TEMPO for MVFR in TSRA. Low stratus should fill in
behind the convection with IFR cigs likely. Cigs were held just
above alternate minimums per latest RAP soundings and
statistical guidance. Cigs should lift to MVFR shortly after
daybreak with MVFR by late morning/early afternoon. Convection
may be not be as widespread as the past few days, so mention of
TSRA was included for the afternoon period, but this may need to
be reevaluated overnight.
KSAV: The primary concern is the area of tstms moving across
central Georgia. This activity is expected to reach the terminal
by 03z and persist to some degree through 06z while weakening.
With activity expected to weaken, a conservative cigs/vsby
forecast was maintained showing prevailing MVFR cigs/vsbys with
TEMPO conditions nearing IFR at times. Amendments will likely be
needed as trends become better established. Low stratus should
fill in behind the convection with IFR cigs likely. Cigs were
held just above alternate minimums per latest RAP soundings and
statistical guidance. Cigs should lift to MVFR shortly after
daybreak with MVFR by late morning/early afternoon. Convection
may be not be as widespread as the past few days, so mention of
TSRA was included for the afternoon period, but this may need to
be reevaluated overnight.
Extended Aviation Outlook: Occasional visibility reductions
expected, mainly during daytime showers and thunderstorms.
&&
.MARINE...
Tonight: The weather pattern will support southeast winds
around 10kts with winds shifting from the south tonight. Seas
are forecast to range between 2 to 4 ft. It is possible a
thunderstorm near the coast this evening may warrant a Special
Marine Warning, especially along the GA coast.
Wednesday through Sunday: South to southwest winds and seas should
be well below advisory thresholds through Thursday night. SW winds
will begin to increase Friday ahead of a strong cold front. There
could be gusts approaching 25 kt and seas approaching 6 feet in the
Charleston County nearshore waters and Georgia offshore waters (from
20-60 nm) Friday afternoon into the overnight period. Small Craft
Advisories could be needed. No additional marine concerns through
the weekend.
Rip Currents: The combination of modest swells and higher than
normal tidal range, a Moderate risk for rip currents will remain
for all beaches through this evening.
&&
.TIDES/COASTAL FLOODING...
Moderate coastal flooding is expected this evening for
Charleston and coastal Colleton Counties. The rest of the coast,
minor coastal flooding is expected. Coastal Flood Advisories
have been posted for the entire coast from 7 PM until 11 PM.
The risk for coastal flooding will persist through at least
Wednesday evening, especially along the Charleston and Colleton
County coasts. Additional Coastal Flood Advisories could be needed.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Coastal Flood Advisory until 11 PM EDT this evening for GAZ117-
119-139-141.
SC...Coastal Flood Advisory until 11 PM EDT this evening for
SCZ048>051.
MARINE...None.
&&Hazardous weather outlook, May 27, 4:44 PM EDT, 2 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 444 PM EDT Tue May 27 2025 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-282045- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 444 PM EDT Tue May 27 2025 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. See the Graphical Hazardous Weather Outlook for more information about the following possible hazardous weather: - Coastal Flood - Excessive Rainfall - Rip Current - Severe Thunderstorm .DAYS TWO THROUGH SEVEN...Wednesday through Monday. See the Graphical Hazardous Weather Outlook for more information about the following possible hazardous weather: - Coastal Flood && The Graphical Hazardous Weather Outlook can be found at: https://www.weather.gov/erh/ghwo/?wfo=chs
In the hours before
Local storm report, May 27, 6:09 PM EDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
609 PM EDT Tue May 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM Rain 2 NW Goose Creek 33.00N 80.06W
05/27/2025 M3.24 inch Berkeley SC Mesonet
Rain is still falling. Amount is from 445 PM.
&&
Event Number CHS2500357Special weather statement, May 27, 7:04 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Charleston SC
704 PM EDT Tue May 27 2025
GAZ099-114-272345-
Candler GA-Tattnall GA-
704 PM EDT Tue May 27 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT TATTNALL AND CANDLER
COUNTIES UNTIL 745 PM EDT...
At 704 PM EDT, Doppler radar was tracking a line of strong
thunderstorms extending from 13 miles west of Aline to 11 miles
southwest of Gordonia Altamaha State Park, moving east at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Reidsville, Collins, Cobbtown, Gordonia Altamaha State Park and
Altamaha.
This includes I-16 between mile markers 96 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3235 8224 3235 8225 3240 8221 3241 8219
3219 8211 3185 8209 3187 8212 3189 8211
3190 8211 3189 8212 3189 8213 3191 8213
3190 8215 3190 8219 3191 8223 3214 8220
3217 8218 3223 8221
TIME...MOT...LOC 2304Z 265DEG 3KT 3229 8238 3216 8231 3195 8222
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
STThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:58 AM EDT | Coastal Flood Advisory | CHS | 13 hr | |
| May 27, 7:04 PM EDT | Special Weather Statement | CHS | Tattnall | 41 min |
| May 27, 7:09 PM EDT | Severe Thunderstorm Warning | CHS | Tattnall | 66 min |
| May 26, 8:10 PM EDT | Special Weather Statement | CHS | Hampton | 35 min |
| May 27, 5:30 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston, Dorchester | 60 min |
| May 27, 6:22 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston, Dorchester | 53 min |
| May 27, 7:13 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston, Colleton, Dorchester | 62 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.